Aim: We suspect that the life-threatening complication of metformin-associated lactic acidosis, solely due to drug accumulation following renal impairment, occurs more frequently than that previously reported and is not necessarily associated with other predisposing factors for lactic acidosis.
Methods: During a period of 13 months, at a tertiary referral centre, the incidence of lactic acidosis of any aetiology was 12.8% [67 of 524 total intensive care unit (ICU) admissions]. Metformin-associated lactic acidosis solely as the result of drug accumulation was diagnosed in 6% of all the patients suffering from lactic acidosis (4 of 67 patients).
Results: These patients presented with severe circulatory shock due to lactic acidosis. We could not identify any predisposing factor for lactic acidosis other than renal impairment. Intercurrent deterioration of diabetic nephropathy was suspected to be responsible for the accumulation of metformin followed by lactic acidosis, finally resulting in multiorgan failure. The diagnosis was supported by extensively elevated serum levels of metformin. Two patients died during ICU treatment.
Conclusions: Our data indicate that the incidence of metformin-associated lactic acidosis solely due to metformin accumulation is possible and underestimated. Symptoms of metformin-associated lactic acidosis are unspecific and physicians should be aware that metformin, if prescribed in patients with renal impairment, can cause fatal lactic acidosis due to drug accumulation.